ITP and hair loss (alopecia) - ITP Support Assoc...

ITP Support Association

3,634 members1,795 posts

ITP and hair loss (alopecia)

prudencepayes
prudencepayes

Has anyone else with ITP also suffered from hair loss ? I'm 60 years old, have been suffering from ITP for several years and was put on Eltrombopag (revolade, promacta) about 4 months ago.

The drug has been the only thing that has resolved my ITP but a couple of days ago I found a large bald patch (larger than a tennis ball) on the side/back of my head that is hidden at the moment by my longish hair. I'm waiting to see a specialist.

Hair loss is listed as a possible side effect of eltrombopag but from what I've read hair loss caused by medication usually happens all over the head rather than in 1 completely bald patch. I gather that patchy hair loss is called Alopecia areata and is another autoimmune disease. The immune system attacks the follicles. I've had lots of immune suppresant drugs over the last year including rituximab, prednisilone, azathioprine and MMF. I'm not taking them now but I wonder whther withdrawing from them could have had an impact. I'm worried this will spread and I'll become completely bald ! Has enyone else with ITP had a similar problem ?

26 Replies
oldestnewest

I haven't had a bald patch such as you describe, but my hair certainly started thinning — whether from the ITP itself, the medication, or the stress I can't say. My mother sent me some supplements for Hair, Skin, and Nails, and they definitely helped. I've tried a few different brands, and they have all worked. They might be worth trying. Good luck. It's bad enough to have ITP; the last thing you need is to worry about hair loss.

Thank you SoporRose. I think a hair supplement is definitely worth a try.

Hi. I had the problem when I was on prednesone. My hair is now very thin when it used to be thick. I take a supplement for hair growth. I believe it’s called biotin and my hair loss stopped after a few months but mostly when I stopped prednisone. Take care and the specialist will help

Thank you Wjoyful. I'll look for some biotin.

Hi there yes l had the same problem last year but only one small patch. I carried on with my meds. Eltrombopag and after some weeks/months it grew back again. I was advised to change my hair shampoo etc.which did help. My hair is now back to normal now but l was told sometimes your body reacts to all the different medications your body has been put through. I am sure you will be fine soon and have a full head of hair. Take care.

Thank you so much for your reply. I feel encouraged by that. When I see the dermatologist I'll ask about shampoo etc.

Hi Poetsister. Do you recommend a particular shampoo?

No not really l think it is just trial and error. Good luck.

Thank you

I am also on Eltrombopag and have definitely noticed significant hair loss since being on the meds! It was a lot worse when I first started the treatment and has settled down a bit to a less alarming rate of loss. I find now do not wash my hair as often as I used to and I can no longer use the normal drug store shampoos, I ended up buying really expensive organic ones (but use less product less often so it's not to bad) it definitely helped with the hair loss. Hair supplements, gentle nourishing treatments and a healthy diet all help too!

Thank you for your response. Do you mind if I ask what dose you are taking? Mine has been reduced recently and I hope that will help.

I am on the 25mg every other day it was higher but been reduced recently - the hair loss are also lessen too.

That's what mine has been reduced to also. Hoping I'll see some improvement !

You can also 'wash' your hair with conditioner only. I've read that there are some cleaning agents in conditioner.

That's interesting, Thank you.

Good evening - I am 58 and have had ITP for over 30yrs. No Splenectomy and no drugs. With a count of 3000, I have no issues and all of my Hair. You may want to consider cutting back on the drugs that the Doctors Push on Patience's.

Bithika
Bithika in reply to Dahle2424

Don't u have any rashes on ur body??no bleeding??

Thank you for your response. Unfortunately without drugs my count drops low enough for me to have daily nosebleeds and mouth blisters, sometimes with blood running from the corners of my mouth. I've even had blood coming out of my tear duct. It's very hard to work under those conditions so for me the drugs are the best option. It's great that you can function well at such low levels. It's certainly an unpredictable disease.

That sounds horrific. How awful for you. I have been on 75 mg/day for 3 months and noticing various things including hair loss, little tiny bumps on my skin around my hip area and existing problems a bit exacerbated - tinnitus, pain in my foot due to another autoimmune condition CRPS. I have reached 54 in my platelet count! I’ve been told it might never reach normal levels but if I can sustain this level or higher over the next 3-6 months I can start to be weaned off eltrombopag. I must say I really hate being on it even if it is pushing up the count.

I did get my alopecia areata treated back through this procedure

richfeel.com/alopecia-treat...

in 2014 and I was on a diabetic drug back then.

Alopecia was mainly caused due to the side effect of a drug I used to take because of diabetes and I think it is a very common side effect of a lot of drugs. I would advice you to consult a doctor and make sure that you are not alergic or something to the contents of the medicine you are consuming!

Hi there l was also put on eltrombopag for my itp and my consultant wanting to take me off this medication but l stayed on it as it was the only drug that kept my itp under control. After a few months my hair grew back again with no after effects. Now have a full head of hair. I think its the new medication taking its time to response to your condition. Dont worry. Hope it all goes well for you.

Thank you for your encouraging and positive post Poetsister.

Thank you for your reply. The good news is that after 8 months my hair is growing back really well, although it's completely white. Apparently it should return to its normal colour after a couple of hair cycles. I delighted anyway :-)

Hi I have suffered with this, lost all the hair at the front of my head. Tried loads of things, my hairdresser who is a great girl advised me to by root rehab off amazon and use coconut oil. Did not like the coconut oil so only use it once a week but the root rehab is amazing been using it for 6 months I have hair growth again and it is good cover too. When it started to come back it was fine baby hair, but now it is thicker and stronger like normal hair .Not sure what’s in it but my count has been stable too

prudencepayes
prudencepayes in reply to ellaco

That's great to hear. :-)

Hi, yes, I had that problem.

You may also like...